Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 8, 2018, 7:44 AM CDT for Denton County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2018, 7:44 AM CDT (12:44 UTC)
- Expired
- Sep 8, 2018, 9:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 58 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 8:15 AM CDT | FLASH FLOOD | Lewisville, TX | SEVERAL INTERSECTIONS BLOCKED DUE TO HIGH WATER. INTERSECTIONS ARE: SOUTH VALLEY PKWY AND FOX AVENUE, N OLD ORCHARD AND N VALLEY PKWY, AND SOUTH CHARLES ST AND I35E NORTHBOUND FRONTAGE ROAD. HOUSE ALSO FLOODED AT 600 BLOCK OF HUNTERS GLEN AND 100 BLOCK OF STUA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 0.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WGUS54 KFWD 081244
FFWFWD
TXC121-081445-
/O.NEW.KFWD.FF.W.0008.180908T1244Z-180908T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
744 AM CDT SAT SEP 8 2018
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Southeastern Denton County in north central Texas...
* Until 945 AM CDT..
* At 742 AM CDT, Doppler radar indicated very heavy rain between
Highland Village and Lewisville including Interstate 35E. This
area of heavy rainfall is nearly stationary. Up to three inches of
rain have already fallen. This rainfall will lead to excessive
water runoff and cause flash flooding. Low-lying areas are most
vulnerable to rapidly rising water. Some low-water crossings may
flood and become impassable.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3299 9684 3299 9703 3298 9704 3298 9708
3299 9713 3313 9706 3313 9684
$$
Dunn1 follow-up statement
830
WGUS74 KFWD 081442
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
942 AM CDT SAT SEP 8 2018
TXC121-081450-
/O.EXP.KFWD.FF.W.0008.000000T0000Z-180908T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-
942 AM CDT SAT SEP 8 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON COUNTY WILL EXPIRE
AT 945 AM CDT...
The heavy rain and flash flooding threat has ended. However, creeks
and streams may still remain full and continued ponding of water on
roadways can be expected through noon. Please continue to heed any
remaining road closures.
LAT...LON 3299 9684 3299 9703 3298 9704 3298 9708
3299 9713 3313 9706 3313 9684
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:01 AM CDT, 43 minutes earlier.
Area forecast discussion, Sep 8, 7:01 AM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 701 AM CDT Sat Sep 8 2018 .AVIATION... /12Z TAFS/ Scattered showers continue to increase in coverage this morning near the Metroplex airports and this trend will continue for the next few hours. Low ceilings and reduced visibility in heavy rain will be the main concerns through the morning before a general downtrend in coverage occurs this afternoon. We'll start the TAFs off with MVFR cigs and VCSH at all locations. Given the scattered nature of the convection, we'll carry a TEMPO for 3SM SHRA through mid morning. Coverage may be highest later this morning so we'll prevail showers with a period of TSRA from 15-18Z in the Metroplex. This will likely have to be modified some through the morning but the general trend of scattered showers and a few thunderstorms will prevail through midday. Outside of scattered showers, there will be low ceilings to contend with. Flow will become northerly later this morning and should gradually increase in speed to around 10 kt this evening. At Waco, precipitation will increase later this afternoon as the cold front slides farther south. We'll have a VCTS from 18Z with a TEMPO for TSRA from 19-23Z. Precipitation should end from northwest to southeast by this evening. Extensive cloud cover will persist well into the overnight hours. Dunn && .SHORT TERM... /Issued 331 AM CDT Sat Sep 8 2018/ /Today and Tonight/ One more day of widespread rainfall is expected across North and Central Texas before rain chances begin to diminish across the area. Latest satellite imagery shows expansive cloud cover throughout much of the Southern Plains behind a weak front that moved into the region. It should be considerably more cloudy today than it was yesterday which will help keep temperatures in the mid 80s. Surface observations across the Southern Plains reveal northerly winds in place across much of West Texas extending into North Texas right down to near the I-20 corridor and across much of eastern Oklahoma. This likely is the best approximation for where the synoptic front is located at this hour. A well defined outflow boundary that pushed off of yesterday's convection appears to now be south of the Austin-College Station area. Regional radar imagery shows a band of precipitation extending from just south of Midland northeast to near Wichita Falls. This rain is associated with the mid level trough axis and is occurring right along the 850-700 mb front. Over the next few hours through midday, as the shortwave trough spreads east, stronger forcing for ascent will overspread North Texas and the 850-700 mb trough axis will sharpen. This is represented well in all of the model guidance as an area of increasing frontogenesis across our northwest counties. In response to this, scattered to numerous showers and perhaps a few thunderstorms should develop in the uncapped moisture rich environment. We'll likely see the current shower activity off to the northwest expand in coverage through the morning hours along the I-20 corridor into the Metroplex. With the whole trough axis now moving to the east, we should see the surface frontal boundary become more active by early afternoon mainly south of I-20 with all of the precipitation shifting southeast through the day into the evening hours. With a deep moist airmass remaining in place today, heavy rainfall will again be a concern, although mid and upper level wind fields will strengthen some through the day. We should begin to see some faster storm motions later in the afternoon which may tend to limit the flash flood threat. At this time, we'll trim a few of the northwest counties off of the current flash flood watch and leave the remaining counties in through this afternoon. All of the precipitation should begin to diminish later this evening as the front pushes well south of the area and drier air begins to filter in from the north. We'll hang on to the low cloud cover through much of tonight with overnight lows falling into the mid and upper 60s across much of the region. Dunn && .LONG TERM... /Issued 331 AM CDT Sat Sep 8 2018/ /Sunday Onward/ Rain potential will continue into Sunday across our Central Texas zones, but the southward advection of drier air will be shutting down precipitation across North Texas. While guidance still differs regarding how quickly precipitation will taper off, have generally trended toward a quicker southward shift. As the upper trough axis continues to swing eastward, the front responsible for the most widespread rainfall should be exiting the area to the south, aided by a reinforcing push from consolidated convective outflows. With the environment losing its tropical characteristics by this time period, the potential for heavy rain and flooding will have decreased substantially from previous days. Lingering mid-level clouds should be able to prevent temperatures from climbing much higher than the mid 80s for most locations on Sunday afternoon. With the arrival of drier air and some clearing by Sunday night, low temperatures may fall to their lowest values since late spring, with readings in the low/mid 60s possible across North Texas. The main forecast issue throughout the upcoming week will be the quality/speed of moisture return in the wake of our weekend system. The GFS has been consistently aggressive with scouring moisture across the entire forecast area, keeping the potential for additional rainfall low through the first half of the week. The ECMWF on the other hand, is reluctant to remove moisture from our southern zones. Both models indicate a secondary shortwave trough moving into the Southern Plains late Monday and Tuesday which would certainly be capable of generating scattered showers or a few storms so long as sufficient moisture is present. I've generally sided with the ECMWF throughout this time period, and maintained low rain chances across the eastern 2/3rds of the forecast area. This activity, should it develop, would be most likely/widespread in the afternoon hours each day when aided by diurnal heating. A gradual warming trend should also occur through the first half of the week as winds return to the east or southeast. While I've hedged towards the ECMWF in terms of the rain potential, it does look a bit too aggressive with cloud cover during this time period, and is likely keeping high temperatures a few degrees too cool. I would expect temperatures to trend back towards normal (upper 80s or around 90) as we move into the middle of the week. A similar trend exists moving into the second half of the week, with the ECMWF continuing to advertise rain chances while the GFS keeps the area dry. Weak upper ridging should be occurring throughout this time period, although we will remain in a relative weakness aloft between a pair of intensifying ridge axes. Will maintain some low PoPs as moisture should be sufficient for some airmass convection during the afternoon each day, with the greatest chances across our southeast, tapering off to the northwest. With a more typical summertime environment in place through this time period (steeper lapse rates and drier mid-level air) a low-end microburst potential may materialize in the late afternoon hours. Will once again hedge towards warmer guidance with temperatures expected to hover around seasonal normals. By the end of the week, a more pronounced inverted trough feature is progged to rotate beneath the upper ridge axis which will have intensified to our north. This easterly wave should send a better surge of Gulf moisture into the eastern half of Texas on Friday and Saturday along with a higher chance for rain as PWs return to near 2". Have kept PoPs in the 20-40% range for now since there is still much uncertainty with this feature. However, it may end up being our next chance for fairly widespread rainfall in the forecast area. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 84 68 85 66 86 / 70 30 5 5 5 Waco 88 70 86 67 87 / 80 40 20 10 10 Paris 84 66 83 65 84 / 60 20 5 5 5 Denton 83 66 84 62 85 / 70 20 5 5 5 McKinney 83 67 84 64 85 / 70 20 5 5 5 Dallas 84 68 86 68 86 / 70 30 5 5 5 Terrell 87 67 84 66 86 / 80 30 5 5 10 Corsicana 86 69 85 67 86 / 80 50 20 10 20 Temple 86 71 85 67 86 / 80 50 30 20 20 Mineral Wells 82 68 85 62 86 / 70 20 5 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 PM CDT this afternoon for TXZ117>121- 130>134-141>146-156>159. &&
Hazardous weather outlook, Sep 8, 3:40 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 340 AM CDT Sat Sep 8 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090845- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 340 AM CDT Sat Sep 8 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected again today across much of North and Central Texas. Heavy rainfall will be the main threat through this evening. Flash flooding will be possible in areas that see heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and a few thunderstorms will continue mainly south of I-20 and east of I-35 Sunday through Wednesday. Lightning and heavy rainfall will be the main threats. Storm chances increase across all of North Texas Thursday through Friday. Lightning and gusty winds will be the main threats during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dunn
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:22 PM CDT | Flash Flood Warning | FWD | Coryell, Hamilton | 3 hr |
| Sep 8, 7:00 AM CDT | Areal Flood Advisory | FWD | Denton | 2 hr |
| Sep 8, 8:44 AM CDT | Areal Flood Advisory | FWD | Palo Pinto, Stephens | 3 hr |
| Sep 8, 9:05 AM CDT | Areal Flood Advisory | FWD | Tarrant | 3 hr |
| Sep 8, 9:39 AM CDT | Flash Flood Warning | FWD | Tarrant | 3 hr |
| Sep 8, 10:13 AM CDT | Areal Flood Advisory | FWD | Erath, Hood, Johnson, Palo Pinto, Parker, Tarrant | 3 hr |
| Sep 8, 11:59 AM CDT | Areal Flood Warning | FWD | Tarrant | 3 hr |
| Sep 8, 12:10 PM CDT | Areal Flood Advisory | FWD | Dallas | 3 hr |
| Sep 8, 12:44 PM CDT | River Flood Warning | FWD | Dallas | 16 hr |
| Sep 8, 12:46 PM CDT | Areal Flood Advisory | FWD | Mills | 3 hr |
| Sep 8, 12:57 PM CDT | Areal Flood Advisory | FWD | Ellis, Hood, Johnson, Somervell | 3 hr |
| Sep 8, 1:31 PM CDT | Areal Flood Advisory | FWD | Hamilton | 3 hr |
| Sep 8, 3:00 PM CDT | Areal Flood Advisory | FWD | Tarrant | 3 hr |
| Sep 8, 3:20 PM CDT | Areal Flood Advisory | FWD | Hill, Limestone, McLennan, Navarro | 3 hr |
| Sep 8, 3:44 PM CDT | River Flood Warning | FWD | Dallas | 28 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.